Azathioprine seen useful for some dermatologic conditions
Reuters Health • The Doctor's Channel Daily Newscast
NEW YORK (Reuters Health) – Azathioprine has a moderate therapeutic effect in atopic dermatitis, and may also be useful for other dermatologic conditions, according to a report in the Archives of Dermatology for April.
Dr. Mandy E. Schram, with the Academic Medical Center, University of Amsterdam, the Netherlands, and colleagues point out that azathioprine is extensively used off-label in the US and Europe for treating a variety of immune-mediated skin diseases -- which potentially leaves dermatologists liable for any unfavorable effects.
To summarize the evidence for the effectiveness and safety of off-label use of azathioprine in dermatology, the authors identified 43 relevant articles and graded the quality of evidence for each condition.
The team found high-quality evidence (level A) for a moderate therapeutic effect in severe atopic dermatitis.
Moderate-quality evidence (level B) was found for efficacy in contact dermatitis caused by an airborne plant allergen, parthenium, for bullous pemphigoid, chronic actinic dermatitis, and leprosy type 1 reaction, they report.
Low-quality (level C) evidence indicated favorable effects for azathioprine in erythema multiforme, lichen planus, and pityriasis rubra pilaris.
Regarding safety, the investigators found the quality of evidence was low, and because of the short-term nature of most of the studies they couldn’t draw any conclusions about long-term safety. However, azathioprine did not appear to cause any adverse effects other than those already known, such as GI complaints or mild infections.
“Results from this review can be used to update or formulate clinical practice guidelines for off-label azathioprine prescription and thus to ensure evidence-based health care decision making,” Dr. Schram and colleagues conclude.
They add, “Long-term registries and prospective studies could add to the existing evidence and provide legal support for off-label drug use in dermatology.”
Arch Dermatol 2011; 147:474-488.